Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 38, NWS State College, PA

August 7, 2018Sullivan County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 7, 2018, 6:58 PM EDT for Sullivan County, Pennsylvania. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 6:58 PM EDT (22:58 UTC)
Expired
Aug 7, 2018, 10:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Sullivan County, PA

The radar

The Binghamton radar (KBGM), 84 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:47 PM EDTHEAVY RAIN 71 Nw Campbellville, PA
Aug 7, 8:00 PM EDTFLASH FLOODCampbellville, PAFOUR ROADS WASHED OUT AND A BRIDGE STRUCTURALLY DAMAGED IN FORKS TOWNSHIP DUE TO FLASH FLOODING.
Aug 7, 9:11 PM EDTFLASH FLOODDushore, PAWIDESPREAD ROAD FLOODING WITH SOME HOMES AFFECTED AS WELL. REPORTS OF SOME PEOPLE TRAPPED AT THEIR HOUSES WITH BOATS EN ROUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

775 
WGUS51 KCTP 072258
FFWCTP
PAC113-080200-
/O.NEW.KCTP.FF.W.0038.180807T2258Z-180808T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
658 PM EDT TUE AUG 7 2018

The National Weather Service in State College PA has issued a

* Flash Flood Warning for...
  Northern Sullivan County in north central Pennsylvania...

* Until 1000 PM EDT.

* At 657 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing very heavy rain across the warned area. Radar estimates 
  that more than three inches of rain has already fallen. Flash 
  flooding is expected.

* Some locations that will experience flooding include...
  Dushore.

LAT...LON 4155 7634 4149 7632 4152 7669 4158 7671

$$

La Corte

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:38 PM EDT, 20 minutes earlier.

Area forecast discussion, Aug 7, 6:38 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
638 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Humid and stormy weather will continue through midweek with
strong to locally severe thunderstorms possible. Thursday looks
like a drier day before an unsettled pattern unfolds over the
weekend through early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers and thunderstorms will continue to move through the
region this afternoon along a boundary out ahead of the frontal
system. Some of the strongest cells have been severe with heavy
downpours. Due to the low flash flood guidance and that strong
anomalous PWATS, any heavy downpours from these storms could
cause minor flooding. Heat index values are certainly
contributing to the potential for strong storms. They are
highest through the far southeast. Expect showers and
thunderstorms to continue through mid evening. Latest HRRR is
doing a decent job matching convection and continues to have
these storms move through the region through 03Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Rain showers and convection will diminish slowly after sunset
with redevelopment again on Wednesday as the weakened frontal
boundary remains over the northeast US and an upper level trough
begins to swing over the Great Lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Drier wx is likely on Thursday before an unsettled pattern
unfolds over the weekend through early next week. Models and
ensembles show a cut off low developing over the OH Valley
by the end of the weekend. Widespread precipitation is likely
to the east of the low along the Appalachians into early next
week with some potential for a heavy rainfall threat
considering slow system movement. The distribution and intensity
of the rainfall will be sensitive to the evolution of the upper
low/trough. This will be something to monitor in the coming days
especially given how wet it has been this summer.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms could produce a brief
evening reduction in a few locations across eastern Pa. The
focus will then shift to areas of developing valley fog
overnight. Climatology suggests the valleys of northern Pa are
most susceptible to locally dense fog. However, increasing
clouds ahead of an approaching front could limit the radiational
cooling and fog potential across western Pa late tonight.
Across eastern Pa, mostly clear skies and a calm wind the entire
night could allow dense valley fog to form.

Any fog should dissipate between 13Z-15Z. However, numerous
showers and thunderstorms associated with an approaching front
will bring brief localized reductions Wed PM.

.Outlook...

Wed...Morning fog possible. Afternoon TSRA impacts possible.

Thu...Morning fog possible.

Fri-Sat...Scattered afternoon TSRA impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Ceru
SHORT TERM...Ceru/Tyburski
LONG TERM...Steinbugl
AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 7, 4:38 AM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
438 AM EDT Tue Aug 7 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-080845-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
438 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours that could lead to localized flash flooding are possible
this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated strong to severe thunderstorms with gusty winds and heavy
downpours are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 7, 4:22 PM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MOUNT CARMEL            40.80N  76.41W
08/07/2018                   NORTHUMBERLAND     PA   911 CALL CENTER

            1 TREE DOWN IN MT CARMEL TOWNSHIP.

&&

EVENT NUMBER CTP1802103

JRB
Local storm report, Aug 7, 4:36 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     ASHLAND                 40.87N  78.33W
08/07/2018                   CLEARFIELD         PA   911 CALL CENTER

            WIRES DOWN AT INTERSECTION OF RT 61 AND RT 54.

&&

EVENT NUMBER CTP1802104

JRB
Local storm report, Aug 7, 5:30 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MILLERSTOWN             40.28N  78.30W
08/07/2018                   BLAIR              PA   911 CALL CENTER

            MULTIPLE TREES DOWN.

&&

EVENT NUMBER CTP1802105

JRB
Local storm report, Aug 7, 5:31 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     NEW BLOOMFIELD          40.42N  77.19W
08/07/2018                   PERRY              PA   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN.

&&

EVENT NUMBER CTP1802106

JRB
Special weather statement, Aug 7, 5:46 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service State College PA
546 PM EDT TUE AUG 7 2018

PAZ059-066-072215-
Lancaster PA-Lebanon PA-
546 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...

At 545 PM EDT, Doppler radar indicated a strong thunderstorm over
Timber Hills, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Lebanon, Ephrata, Elizabethtown, Lititz, Palmyra, Manheim, Annville,
East Petersburg, Cornwall, Akron, Leola, Denver, Campbelltown,
Rothsville, Pleasant Hill, Lebanon South, Cleona, Brickerville,
Schaefferstown and Quentin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 7617 4015 7659 4019 7660 4020 7657
      4027 7660 4034 7656 4033 7617 4029 7612
TIME...MOT...LOC 2145Z 278DEG 20KT 4025 7649

KF
Special weather statement, Aug 7, 6:01 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
601 PM EDT TUE AUG 7 2018

PAZ066-072215-
Lancaster PA-
601 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
615 PM EDT...

At 600 PM EDT, Doppler radar indicated a strong thunderstorm over
Quarryville, moving east at 20 mph.

Pea size hail, frequent lightning, torrential downpours and winds in
excess of 40 mph are possible.

Locations impacted include...
Quarryville, Wakefield, Atglen, Georgetown, Kirkwood, Little Britain
and Buck.

LAT...LON 3977 7626 3995 7622 3995 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3985 7602
      3981 7603 3980 7605 3979 7604 3976 7606
      3976 7608 3973 7609
TIME...MOT...LOC 2200Z 278DEG 15KT 3986 7615

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:34 PM EDTSpecial Weather StatementCTPLycoming26 min
Aug 7, 1:38 PM EDTSpecial Weather StatementCTPSullivan37 min
Aug 7, 1:47 PM EDTSpecial Weather StatementCTPMontour43 min
Aug 7, 1:52 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union53 min
Aug 7, 2:00 PM EDTSpecial Weather StatementCTPSomerset30 min
Aug 7, 2:24 PM EDTAreal Flood AdvisoryCTPSomerset2 hr
Aug 7, 2:33 PM EDTSpecial Weather StatementCTPSullivan42 min
Aug 7, 2:34 PM EDTAreal Flood AdvisoryCTPMontour, Northumberland, Union3 hr
Aug 7, 2:43 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland77 min
Aug 7, 2:54 PM EDTSpecial Weather StatementCTPDauphin51 min
Aug 7, 3:07 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, Schuylkill13 min
Aug 7, 3:26 PM EDTSpecial Weather StatementCTPFulton, Huntingdon49 min
Aug 7, 3:36 PM EDTAreal Flood AdvisoryCTPSnyder114 min
Aug 7, 3:58 PM EDTSpecial Weather StatementCTPFranklin47 min
Aug 7, 4:03 PM EDTSpecial Weather StatementCTPDauphin57 min
Aug 7, 4:20 PM EDTSevere Thunderstorm WarningCTPSchuylkill39 min
Aug 7, 4:29 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry31 min
Aug 7, 5:46 PM EDTSpecial Weather StatementCTPLancaster29 min
Aug 7, 6:01 PM EDTSpecial Weather StatementCTPLancaster14 min
Aug 7, 6:14 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 7, 6:20 PM EDTAreal Flood AdvisoryCTPSullivan3 hr
Aug 7, 6:40 PM EDTSevere Thunderstorm WarningCTPLancaster35 min
Aug 7, 7:11 PM EDTAreal Flood AdvisoryCTPLancaster2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.